As a hospital pharmacist, you see that a 20-yr-old man, JD, has come into the emergency department with a 4-day history of nausea, vomiting, and bilateral flank pain. 
The doctor orders routine blood work and a urine sample. 

You do a medication reconciliation on this patient and find out he takes no prescription medications and has no pre-existing medical conditions. He is training for an athletic competition, and 4 weeks ago he started taking creatine 5 g/d, niacin 500mg IR once a day pre-workout, and branched-chain amino acid protein shakes twice a day. He also takes ibuprofen as needed for occasional muscle aches and pains. 

Laboratory analysis revealed an elevated serum creatinine (SCr). Urinalysis showed proteinuria and hematuria, with urine sediment containing white-cell casts and dysmorphic red cells. A renal biopsy demonstrated acute focal interstitial nephritis, tubular injury, a thickened basement membrane, and effacement of the foot processes, indicating drug induced renal damage.

Mystery: What caused the drug induced renal failure?

Solution: The creatine did it.1 Creatine is often used in combination with strenuous muscle building. This combination takes a toll on the kidneys, especially when combined with decreased renal blood from dehydration, or hypotension (drug induced by ace inhibitors and arbs-or sepsis). 

Building muscle is like remodeling a house. There is construction debris that must be removed and disposed of. In the case of muscles, the debris is called myoglobin and it is removed through the kidneys. Unfortunately, too much myoglobin can overwhelm the kidneys and block the complex tubing system. If blockages become severe enough, kidney damage and failure can occur. 

The onset of the renal disfunction links creatine monohydrate to renal failure, but it is not the only cause, it is more of a contributing factor. Experts recommend that athletes and body builders with predisposing renal disease should avoid creatine.2 Healthy athletes who use creatine should stay well hydrated and always listen to the bodies. if they develop unusual symptoms of excessive muscle pain or fatigue they should see a doctor. 

This is based on a true story, and the patient fully recovered after hydration and discontinuation of the creatine.1


REFERENCES
  1. Gabardi S, Munz K, Ulbricht C: A review of dietary supplement-induced renal dysfunction. Clin J Am Soc Nephrol. 2007; 2: 757–765
  2. Davani-Davari D, Karimzadeh I, Ezzatzadegan-Jahromi S, Sagheb MM. Potential Adverse Effects of Creatine Supplement on the Kidney in Athletes and Bodybuilders. Iran J Kidney Dis. 2018;12(5):253-260.